Heavy Snow, Androscoggin
- When
- December 6, 8:00 AM EST to December 8, 1:00 AM EST
- Where
- Androscoggin forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
An area of low pressure that developed off the mid-Atlantic coast on the morning of the 6th intensified as it moved slowly northeastward through the Gulf of Maine on the 7th. The storm produced heavy snow across all of western and central Maine with amounts generally ranging from 30 to 40 inches in the western mountains to 10 to 15 inches along the coast.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An area of low pressure that developed off the mid-Atlantic coast on the morning of the 6th intensified as it moved slowly northeastward through the Gulf of Maine on the 7th. The storm produced heavy snow across all of western and central Maine with amounts generally ranging from 30 to 40 inches in the western mountains to 10 to 15 inches along the coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 6, 2:47 AM EST, 5 hours 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
247 AM EST SAT DEC 6 2003
.DISCUSSION...
ALL SIGNS POINTING TO A MAJOR WINTER WEATHER EVENT...WHICH COULD LAST
30+ HOURS IN SOME PLACES.
CURRENTLY...WE ARE WATCHING THE SNOW RIDING NORTH AWAY FROM THE
SURFACE LOW PRESSURE OFF THE NEW JERSEY COAST. THIS BATCH OF SNOW...
ASSOCIATED WITH SOME BANDING IN THE PRIME SNOW GROWTH REGION...
PRODUCED MORE THAN 6 INCHES OF SNOW OVER THE NYC METRO AREA FRIDAY.
THE CONCERN HERE FOR THE 1ST PART OF THE FORECAST IS HOW MUCH
ACCUMULATION TO INCLUDE FOR THE SOUTHERN ZONES THIS MORNING. THE
RADAR AND SURFACE OBSERVATIONS WILL BE MONITORED UP UNTIL RELEASE
TIME TO GAUGE THE SNOWFALL AMOUNTS FOR THIS AREA.
NOT TOO MUCH IN THE WAY OF CHANGE IN THE FORECAST PHILOSOPHY FOR
THE PAST COUPLE OF CYCLES. MODELS ARE IN BETTER AGREEMENT WITH THE
LARGER SCALE FEATURES...BUT STILL SOME IMPORTANT DETAILS THAT NEED
TO BE ADDRESSED. ALL IN ALL...THE SYSTEM BECOMES VERTICALLY STACKED
IN JUST ABOUT THE IDEAL LOCATION FOR HEAVY SNOW ACROSS NORTHERN NEW
ENGLAND. FOR THIS REASON...THE WINTER STORM WATCH ACROSS THE
MOUNTAINS WILL BE UPGRADED TO A WINTER STORM WARNING WITH THE EARLY
MORNING FORECAST.
FOR TODAY...WILL CONTINUE TO INDICATE A SLOW PROGRESSION OF THE THE
SNOW NORTHWARD TODAY. BY EARLY AFTERNOON...EXPECT THE SNOW TO
EXTEND OVER MUCH OF THE FORECAST AREA...AND BY EVENING THE ENTIRE
FORECAST AREA WILL HAVE SNOW.
FOR SOUTHERN ZONES...WILL INDICATE THE SNOW TO FALL HEAVILY AT
TIMES THIS AFTERNOON. FOR NOW...WILL INDICATE 4 TO AS MUCH AS 8
INCHES IN THIS AREA. AS THE WIND INCREASES...WILL MENTION NEAR
BLIZZARD CONDITIONS. AFTER COLLABORATION WITH OUR NEIGHBORS...WILL
PROBABLY HOLD OFF ON BLIZZARD WARNINGS FOR NOW.
STILL APPEARS AS THOUGH THE BULK OF THE EVENT WILL OCCUR LATE THIS
AFTERNOON INTO TONIGHT. FAVORABLE JET STRUCTURE SUPPORTS STRONG
WIDESPREAD LIFT. MODELS INDICATE THE POTENTIAL FOR BANDING JUST
AWAY FROM THE COAST...AS THE TRAJECTORY OVER THE DEVELOPED COASTAL
FRONT WOULD INDICATE. ACCUMULATIONS FOR TONIGHT BASED ON THIS WILL
BE AN EDUCATED ESTIMATE...SINCE THE EXACT POSITION OF THE BANDING
WILL DETERMINE JUST HOW MUCH ACCUMULATION WILL OCCUR TONIGHT.
AGAIN...BASED ON THE WIND FORECAST TONIGHT...EXPECT WIDESPREAD
BLOWING AND DRIFTING SNOW. ALSO...BASED ON THE VERTICAL EXTENT OF
THE DEVELOPING SYSTEM...WOULD EXPECT SURFACE TEMPERATURES TO REMAIN
STEADY OR SLOWLY RISE. COULD BE THAT THE BOUNDARY IN THE LOWEST
LAYERS ALONG THE IMMEDIATE COAST IN THE MID COAST REGION GET CLOSE
TO FREEZING. THIS WILL DEPEND ON THE EXACT POSITION OF THE COASTAL
FRONT. SHOULD IT TRY TO PUSH SLIGHTLY INLAND...A MIX WITH RAIN IS
POSSIBLE ALONG THE IMMEDIATE COAST. HOWEVER...THIS IS NOT EXPECTED
TO BE A WIDESPREAD PROBLEM...IT WILL NOT BE MENTIONED IN THE
FORECAST.
THE NEXT FORECAST PROBLEM WILL BE WHEN TO END THE SNOW ON SUNDAY.
MODELS INDICATE THAT THE BEST LIFT WITH THE VERTICAL SYSTEM WILL
DEPART IN THE MORNING. HOWEVER...THERE IS A SIGNIFICANT DIFFERENCE
AMONG MODELS AS TO WHEN THIS WILL HAPPEN. THEREFORE...WILL
CONTINUE TO ALLOW THE SNOW TO CONTINUE. THE SNOWFALL FORECAST MAY
BE TOO LOW FOR SUNDAY...ONCE AGAIN BASED ON HOW FAST THE VERTICALLY
STACKED SYSTEM MOVES OUT. GUT FEELING HERE IS THAT THE SYSTEM WILL
BE SLOWER TO MOVE OUT THAN NOT.
IN ANY EVENT...WILL TRY TO END THE SNOW SUNDAY NIGHT. THIS IS ONCE
AGAIN BASED MAINLY ON THE SYSTEM MOVING OUT SUNDAY EVENING.
FAIRLY TRANQUIL WEATHER FOR THE BEGINNING OF THE UPCOMING WEEKEND.
THE NEXT SYSTEM FOR THE MIDDLE OF THE WEEKEND LOOKS WARMER...BUT
THE SNOW ON THE GROUND COULD ULTIMATELY CHANGE THIS TO A COOLER
SOLUTION.
&&
.MARINE...
PLAN TO CONTINUE WITH A STORM WARNING WTH THE NEW PKGE THIS
MORNING. LATEST NUMERICALS SUPPORT GALE WINDS TODAY...THEN REACHING
STORM FORCE TONIGHT.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING ALL ZONES TODAY THROUGH SUNDAY
STORM WARNING ON THE COASTAL WATERS
NH...WINTER STORM WARNING ALL ZONES TODAY THROUGH SUNDAY
STORM WARNING ON THE COASTAL WATERS
HAYES/ESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 526 AM EST SAT DEC 6 2003 MEZ007>009-012>014-018>028-NHZ001>010-013-014-061222- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- 530 AM EST SAT DEC 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY A WINTER STORM WARNING IS IN EFFECT FOR THE ENTIRE REGION FOR TODAY THROUGH SUNDAY. SNOW WILL FALL HEAVILY AT TIMES THIS AFTERNOON AND TONIGHT. THE SNOW WILL CONTINUE INTO SUNDAY...BEFORE TAPERING OFF TO SNOW SHOWERS LATER IN THE DAY AND SUNDAY NIGHT. TOTAL SNOW ACCUMULATIONS BY SUNDAY EVENING WILL RANGE FROM 8 TO 24 INCHES...WITH THE HIGHEST AMOUNTS CLOSER TO THE COAST. AS WINDS INCREASE TO 15 TO 35 MPH...WITH HIGHER GUSTS...NEAR BLIZZARD CONDITIONS ARE LIKELY LATER THIS AFTERNOON AND TONIGHT. BLOWING AND DRIFTING SNOW WILL CONTINUE INTO SUNDAY. TRAVELING WILL BECOME HAZARDOUS THIS AFTERNOON AND REMAIN SO THROUGH SUNDAY. .DAYS TWO THROUGH SEVEN... A WINTER STORM WARNING IS IN EFFECT FOR THE ENTIRE REGION FOR SUNDAY. SNOW WILL CONTINUE THROUGH THE DAY. GUSTY WINDS WILL RESULT IN ADDITIONAL BLOWING AND DRIFTING SNOW. IN ADDITION...STRONG WINDS AND WAVE ACTION MAY RESULT IN MINOR SPLASHOVER ALONG THE IMMEDIATE COAST AROUND THE TIME OF HIGH TIDE SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED. HAYES
The national radar mosaic for the moment the first event began.
17 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379810, 5379811, 5379812, 5379813, 5379814, 5379815, 5379816, 5379817, 5379818, 5379819, 5379820, 5379821, 5379822, 5379842, 5379843, 5379844, 5379845.